Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 8, 2004, 7:32 PM EDT for Charleston County, Dorchester County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2004, 7:32 PM EDT (23:32 UTC)
- Expired
- Apr 8, 2004, 8:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 78 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS52 KCHS 082332 SVRCHS SCC019-035-090030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 731 PM EDT THU APR 8 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 830 PM EDT * AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 8 MILES NORTHWEST OF DELEMAR CROSSROADS...OR ABOUT 13 MILES SOUTHWEST OF SUMMERVILLE...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... KNIGHTSVILLE... DELEMAR CROSSROADS... RAVENEL... HOLLYWOOD AND MEGGETT... YONGES ISLAND AND SHADOWMOSS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3295 8040 3264 8025 3279 7997 3302 8022 $$ PY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:54 PM EDT, 38 minutes earlier.
Area forecast discussion, Apr 8, 6:54 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 654 PM EDT THU APR 8 2004 .UPDATE...SHOWERS AND TSTMS CONTINUE TO SLOWLY DIMINISH AS SUNSET APRCHS. ONE SVR TSTM PERSISTS PERSISTS OVR DORCHESTER AND COLLETON COUNTIES WITH ANOTHER STRONG TSTM OVR LONG COUNTY...BUT THESE TOO SHOULD GRADUALLY DIMINISH WITH THE LOSS OF INSOLATION. WFO CAE RELAYED A REPORT OF DIME SIZE HAIL JUST INSIDE THE DORCHESTER COUNTY LINE AROUND 645 PM. BUT SO FAR NO REPORTS OF SVR HAIL HAVE BEEN RECEIVED. NOTE...DIME SIZE HAIL IS NO LONGER CONSIDERED SVR...ONLY PENNY SIZE OR HIGHER. WL SEND ANOTHER UPDATE TO REMOVE ALL WATCH HEADLINES AND LOWER POPS SOME IN A FEW GROUPS. FINAL MID-EVNG UPDATE SHOULD BE ABLE TO DROP ALL POPS COMPLETELY. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && ST
Hazardous weather outlook, Apr 8, 4:54 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 454 PM EDT THU APR 8 2004 AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-090000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 454 PM EDT THU APR 8 2004 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA UNTIL 7 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST GEORGIA THROUGH THIS EVENING. PLEASE REFER TO THE SPECIAL WEATEHR STATEMENT ISSUED AT 438 PM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED.
In the hours before
Special weather statement, Apr 8, 5:53 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 553 PM EDT THU APR 8 2004 SCZ043-044-082245- DORCHESTER-INLAND COLLETON- 553 PM EDT THU APR 8 2004 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON COUNTY THROUGH 645 PM EDT... AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CROSSING THE COLLETON AND DORCHESTER COUNTY LINES JUST WEST OF INTERSTATE 95. THE STORMS ARE MOVING EAST SOUTHEAST AT 35 MPH AND WILL AFFECT AREAS IN AND AROUND SAINT GEORGE...WILLIAMS...SMYLY...SMOAKS...RUFFIN...PADGETTS...LODGE... COLLETON...CALDWELL...BELLS CROSSROADS AND SPRINGTOWN THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PY
Special weather statement, Apr 8, 6:04 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 604 PM EDT THU APR 8 2004 GAZ101-082245- EFFINGHAM- 604 PM EDT THU APR 8 2004 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 645 PM EDT... AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES WEST OF SPRINGFIELD...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHAWNEE...OAKY...EGYPT...ARDMORE...TUSCULUM... LORENZO... SPRINGFIELD...CLYO...HADDONVILLE AND BERRYVILLE THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, Apr 8, 6:22 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 622 PM EDT THU APR 8 2004 GAZ087-088-099-082300- CANDLER-JENKINS-SCREVEN- INCLUDING THE CITIES OF...METTER...MILLEN AND SYLVANIA 622 PM EDT THU APR 8 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CLEARED THE FOLLOWING COUNTIES FROM SEVERE THUNDERSTORM WATCH NUMBER 53... IN SOUTHEAST GEORGIA... CANDLER...JENKINS AND SCREVEN.
Special weather statement, Apr 8, 6:29 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 629 PM EDT THU APR 8 2004 GAZ114-137-082315- LONG-TATTNALL- 629 PM EDT THU APR 8 2004 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND TATTNALL COUNTY THROUGH 715 PM EDT... AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM MENDES TO 8 MILES SOUTHWEST OF FIVE POINTS...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF REIDSVILLE TO 14 MILES EAST OF BAXLEY...MOVING SOUTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TISON...MENDES... MANASSAS...HUGHLAND...FIVE POINTS...LYNN...GLENNVILLE...NOBLE... BEARDS CREEK AND DONALD THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, Apr 8, 6:34 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 634 PM EDT THU APR 8 2004 SCZ044-082315- DORCHESTER- 634 PM EDT THU APR 8 2004 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 715 PM EDT... AT 634 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF OLD SAINT GEORGE... OR ABOUT 4 MILES SOUTHWEST OF SAINT GEORGE...MOVING SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND REEVESVILLE...MOUNT ZION...HUDSONTOWN...OLD SAINT GEORGE...SAINT GEORGE...ROSINVILLE...GROVER...TEXAS...BYRD AND HARLEYVILLE THROUGH 715 PM EDT. PEA SIZE HAIL HAS BEEN REPORTED WITH THIS STORM FROM A TRAINED STORM SPOTTER. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, Apr 8, 7:00 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 700 PM EDT THU APR 8 2004 GAZ100-101-114>119-137>141-082330- BULLOCH-COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY- COASTAL MCINTOSH-EFFINGHAM-EVANS-INLAND BRYAN-INLAND CHATHAM- INLAND LIBERTY-INLAND MCINTOSH-LONG-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HINESVILLE...LUDOWICI... PEMBROKE...REIDSVILLE...RICHMOND HILL...SAVANNAH... SPRINGFIELD AND STATESBORO 700 PM EDT THU APR 8 2004 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA HAS EXPIRED... ALTHOUGH A FEW STRONG THUNDERSTORMS ARE STILL POSSIBLE THROUGH EARLY EVENING...THE RISK FOR SCATTERED SEVERE THUNDERSTORMS HAS DIMINISHED. THE SEVERE THUNDERSTORM WATCH HAS THEREFORE BEEN ALLOWED TO EXPIRE.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 6:51 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.